In October I noticed slight thinning on the vertex and purchased 5% minoxidil. I applied this twice daily to the vertex for 2.5 months at most. I did not see any change at this time, but was tired of applying minoxidil twice a day and switched to propecia. I have now been taking propecia for 4.5 months and there is noticeable thinning on the vertex. I am also shedding quite a bit more than I ever have which has been going on for almost 2 months. I know that Propecia can awaken follicles and increase shedding, but how long does this last? Also, even though Minoxidil did not regrow any hair for me, can it have a negative effect on Propecia possibly reversing hair loss on the vertex even though I used it for only a short period of time and it did not produce any hair regrowth and thickening? Basically, did I screw myself by using minoxidil before Propecia?
You may subjectively notice thinning and changes in your hair. However, it is impossible to tell what is working or not working. Consider the fact that you may be just progressing to losing more hair and taking those drugs may be slowing the process down (even if it does not seem to be). In other words it can be worse, but not because of Propecia and minoxidil. You may also consider seeing a doctor who can examine your hair under a hair densitometer to see its miniaturization pattern and quantitavely track the effects of what Propecia is doing.